Wyoming, 2010

Hail in Wyoming, August 3, 2010

August 3, 2010 · NWS CYS · 2 events in 1 county or zone

During the late morning the environment in Niobrara county became destabilized from surface heating. Meanwhile an upper level disturbance moved over the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

During the late morning the environment in Niobrara county became destabilized from surface heating. Meanwhile an upper level disturbance moved over the area. There was enough moisture and shear available to support super cell thunderstorm development.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Aug 3, 3:28 AM MST, 8 hours 15 minutes earlier.

Area forecast discussion, Aug 3, 3:28 AM MST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
428 AM MDT TUE AUG 3 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT...MODELS ARE SIMILAR
IN THE SHORT TERM. THE FLOW ALOFT WILL BECOME WEST TODAY AND AN
UPPER LOW WILL REMAIN OVER THE PAC NW. MONSOON FLOW WILL CONTINUE
PUMP MID LEVEL MOISTURE OVER THE FORECAST AREA TODAY THROUGH
WEDNESDAY. LIS WILL BE FROM -4 TO -7 EAST OF THE LARAMIE RANGE
THIS AFTERNOON WITH CAPES FROM 1000 TO 2000 J/KG. THETA E
ADVECTION WILL OCCUR MAINLY IN THE NEBRASKA PANHANDLE AND ACROSS
CONVERSE AND NIOBRARA COUNTIES. A FEW SEVERE STORMS WILL BE
POSSIBLE IN THIS AREA THIS AFTERNOON AND EVENING...BUT WITH WEAK
UPPER FLOW...THE MAIN THREAT WILL BE HEAVY RAIN. DO NOT BELIEVE
THAT FLOW WILL SUPPORT SUSTAINED SEVERE STORMS AND WILL LIKELY BE
PULSE TYPE STORMS. WEST FLOW WILL CONTINUE ALOFT TONIGHT AND A
FRONTAL BOUNDARY WILL MOVE SOUTH ACROSS THE AREA WHICH WILL SHIFT
THE SURFACE WINDS TO NORTH...AND BRING A BIT COOLER AIR INTO THE
CWA FOR WED. LIS ON WED WILL BE FROM -2 TO -4 WITH CAPES OVER 1000
J/KG. THUNDERSTORMS WILL DEVELOP BY LATE MORNING WED...OVER THE
MOUNTAINS...MOVE EAST ACROSS THE SE WY PLAINS IN THE EARLY
AFTERNOON...AND INTO THE NEB PANHANDLE LATE AFTERNOON AND EARLY
EVENING. SOUTHERN PANHANDLE COULD SEE SOME STRONGER STORMS LATE
WED AFTERNOON/EVENING AS UPPER FLOW WILL BE STRONGER IN THIS AREA.
FLOW ALOFT WILL BECOME NW ON WED AS AN UPPER RIDGE BEGINS TO
AMPLIFY OVER THE NORTHERN AND CENTRAL ROCKIES. HIGH TEMPERATURES
TODAY WILL BE A FEW DEGREES ABOVE NORMAL TODAY...AND AROUND NORMAL
ON WED.

.LONG TERM...THURSDAY THROUGH MONDAY NIGHT...MODELS CONTINUE TO
SHOW A BROAD SCALE UPPER LEVEL RIDGE CENTERED OVER THE SOUTHERN
PLAINS WITH FAIRLY WEAK SOUTHWEST FLOW OVER THE FORECAST AREA
THROUGH THE PERIOD. MONSOONAL MOISTURE WILL ACCOMPANY A SHORTWAVE
FEATURE MOVING INTO SOUTHERN WYOMING FROM THE SOUTHWEST ON
THURSDAY WHICH WILL PRODUCE SCATTERED THUNDERSTORMS THROUGH THE
DAY. WITH WEAK FLOW ALOFT...BULK SHEAR WILL REMAIN MARGINAL.
SOUTHERLY FLOW AT THE SFC WILL MAINTAIN LLVL MOISTURE ADVECTION
INTO THE CWA AND WILL INCREASE CAPE TO AROUND 1000 J/KG OVER THE
WESTERN NEBRASKA PANHANDLE. THE COMBINATION OF LLVL
INSTABILITY...MONSOONAL MOISTURE IN THE MID LEVELS AND MARGINAL
SHEAR WILL KEEP HEAVY RAIN THE MAIN THREAT WITH THE STORMS. FRIDAY
LOOKS TO BE A VERY SIMILAR STORY EXCEPT FOR STRONGER WINDS ALOFT
CONTRIBUTING TO HIGHER BULK SHEAR OF 40 TO 50 KTS. SO COULD SEE A
BIT MORE ORGANIZATION OF STORMS ON FRIDAY...ESPECIALLY OVER THE
WESTERN NEBRASKA PANHANDLE WHERE INSTABILITY WILL BE HIGHEST. A
PACIFIC FRONT WILL MOVE THROUGH EARLY ON SATURDAY WITH BREEZY
WESTERLY WINDS AND DRIER CONDITIONS EXPECTED IN ITS WAKE. WILL SEE
A SHIFT OF SFC WINDS BACK TO THE SOUTH ON SUNDAY WITH ISOLATED
TSTORMS AS A SHORTWAVE APPROACHES THE CWA IN THE AFTERNOON. THE
UPPER LEVEL RIDGE WILL BEGIN TO SHIFT TO THE EAST SUNDAY NIGHT AS
A STRONGER UPPER LEVEL DISTURBANCE MOVES ACROSS THE GREAT BASIN.
TIMING OF THIS FEATURE LOOKS TO BE SUCH THAT ISOLATED SHOWERS AND
THUNDERSTORMS WILL REMAIN A POSSIBILITY SUNDAY NIGHT THROUGH
MONDAY ALTHOUGH INSTABILITY WILL BE MARGINAL FOR ANYTHING MORE
THAN PULSE TSTORMS. TEMPERATURES THROUGHOUT THE PERIOD WILL REMAIN
ON THE WARM SIDE WITH THE STAGNANT RIDGE...WITH ONLY SLIGHT
COOLING FOR MONDAY.

&&

.AVIATION...12Z TAF ISSUANCE...MOSTLY VFR CONDITIONS ARE EXPECTED
TODAY EXCEPT IN SCATTERED SHOWERS AND THUNDERSTORMS THIS
AFTERNOON. THE ACTIVITY IS EXPECTED TO CONTINUE THROUGH THE
EVENING...AND A FEW STORMS COULD BECOME STRONG OVER THE NEBRASKA
PANHANDLE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
LOCATIONS EAST OF THE LARAMIE RANGE THAT CLEAR OUT OVERNIGHT COULD
SEE AREAS OF FOG SETTLE IN WITH MVFR CONDITIONS EXPECTED.

&&

.FIRE WEATHER...FIRE WEATHER CONCERNS WILL BE MINIMAL THROUGH
WEDNESDAY  AS RELATIVE HUMIDITIES IN THE AFTERNOONS SHOULD NOT
DROP BELOW 20 PERCENT. THUNDERSTORMS WILL OCCUR THROUGH THE
PERIOD...MAINLY DURING THE AFTERNOON AND EVENINGS. WINDS WILL BE
LIGHT TO BREEZY WITH THE EXCEPTION OF GUSTY WINDS IN AND NEAR
THUNDERSTORMS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...KMD
LONG TERM/AVIATION...RJM
Hazardous weather outlook, Aug 3, 5:43 AM MST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
643 AM MDT TUE AUG 3 2010

NEZ002-003-019>021-054-055-095-096-WYZ101>119-041245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
643 AM MDT TUE AUG 3 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL...SOUTH CENTRAL WYOMING AND SOUTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. A FEW
OF THE STORMS COULD BECOME STRONG...ESPECIALLY EAST OF A LINE FROM
DOUGLAS TO KIMBALL. LARGE HAIL...DAMAGING WINDS AND HEAVY RAIN
ARE ALL POSSIBLE THROUGH THE EVENING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL
OCCUR WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION MAY BE NEEDED
TODAY AND TONIGHT. PLEASE CALL OR SEND IN YOUR REPORTS OF
RAIN...WIND AND HAIL...OR ANY OTHER WEATHER REPORTS YOU CONSIDER
SIGNIFICANT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Aug 3, 11:33 AM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1233 PM MDT TUE AUG 3 2010

WYZ101>103-107-031930-
CONVERSE COUNTY LOWER ELEVATIONS WY-EAST PLATTE COUNTY WY-NIOBRARA
COUNTY WY-NORTH LARAMIE RANGE WY-
1233 PM MDT TUE AUG 3 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CONVERSE...EXTREME
NORTHEASTERN ALBANY...NORTHWESTERN PLATTE AND EXTREME SOUTHWESTERN
NIOBRARA COUNTIES UNTIL 130 PM MDT...

AT 1230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 7 MILES NORTH OF ESTERBROOK...OR 17 MILES SOUTH
OF DOUGLAS...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  GLENDO...
  GLENDO RESERVOIR MARINA...
  SIBLEY PEAK...
  I-25 EXIT 111...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 106 AND
126.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

CLAYCOMB

The radar

The Rapid City radar (KUDX), 179 km away, was scanning. The volume nearest the first event began at 18:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Niobrara

When
August 3, 11:43 AM MST to 11:46 AM MST
Where
Niobrara County, 7.76 mi ENE of Lance Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -104.540

Dime to quarter size hail and becoming heavier.

Hail, Niobrara

When
August 3, 11:55 AM MST to 11:58 AM MST
Where
Niobrara County, 11.1 mi N of Hat Creek
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.090, -104.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242653, 242655.